Kansas, 2024

Hail and Damaging Wind in Kansas, June 1, 2024

June 1, 2024 · NWS DDC · 13 events in 5 counties and zones

Hail and Winds 06/01.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Hail and Winds 06/01.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 1, 12:00 PM MST, 21 minutes earlier. Its key messages:

  • A severe thunderstorm complex is expected to roll across roughly the southwest 2/3rds of our area this afternoon and evening, posing mainly a damaging wind gust threat.
  • Another chance of severe storms exists on Sunday, however coverage is expected to be much lower.
  • Precipitation chances persist into early next work week, but begin to diminish by Wednesday as upper level ridging builds out west.
Area forecast discussion, Jun 1, 12:00 PM MST, 21 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
200 PM CDT Sat Jun 1 2024

.KEY MESSAGES...

- A severe thunderstorm complex is expected to roll across
  roughly the southwest 2/3rds of our area this afternoon and
  evening, posing mainly a damaging wind gust threat.

- Another chance of severe storms exists on Sunday, however
  coverage is expected to be much lower.

- Precipitation chances persist into early next work week, but
  begin to diminish by Wednesday as upper level ridging builds
  out west.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 200 PM CDT Sat Jun 1 2024

Water vapor satellite imagery and RAP upper air analysis reveal
a rather low-amplitude synoptic pattern is in place, with a
weak shortwave trough over the far western CONUS and a weak
shortwave ridge over the southern plains, resulting in mostly
zonal flow across the central Rockies into the central plains.
As these features continue to shift east this afternoon and
evening, weak vorticity lobes cresting the shortwave ridge will
aid in thunderstorm initiation from far southeast CO to the
Syracuse/Johnson City area by 21Z. Latest guidance/HREF
indicate this activity will expand in coverage and intensity,
and organize into a severe linear convective system within an
environment characterized by at least 1500-2000 J/Kg of SBCAPE
and 30-40 kts of bulk shear as it rolls across roughly the
southwestern 2/3rds of our CWA. Given dewpoint temperatures in
the 50s and temperatures in the upper 80s/low 90s, DCAPE will
increase into the 1200-1600 J/Kg range, suggesting the primary
severe hazard will be damaging wind gusts. However, large hail
will also be possible, especially during the early stages of
convection. Thunderstorm activity may linger well into the
overnight hours as a few CAMs depict back-building, but should
clear southwest KS by sunrise Sunday morning.

Daytime Sunday, short range guidance suggest the weak upper
level trough out west will dampen as it emerges onto the central
plains. Ahead of this weak wave, a lee cyclone in far southeast
CO will deepen to around 996-mb, supporting southerly winds to
increase across southwest KS into the 20-30 mph range with gusts
of 35-40 mph. Concurrently, 850-mb temperatures will rise by 3-5
degrees C, translating to afternoon high reaching the upper 80s
to mid 90s. Another round of thunderstorms is possible Sunday
afternoon and evening, especially west of US-283. Although, weak
shear and even larger dewpoint depressions will limit overall
coverage.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 200 PM CDT Sat Jun 1 2024

At the beginning of the long term period, medium range ensembles
indicate nearly zonal flow will be in place atop the central
plains, with the main belt of the subtropical jet spread out
across the northern CONUS. Chances for precipitation will exist
for much of the area Monday and Tuesday as weak vorticity lobes
emanating from the Desert Southwest combine with a strong upper
level trough moving east across the northern plains, supporting
GEFS/ECMWF EPS probability of QPF > 0.01" generally in the
50-80% range. But by Wednesday, ensembles suggest the first
sign of the summertime upper level ridge over the Desert
Southwest/Intermountain West will appear and continue to build
through the end of the long term period. This pattern will
effectively eliminate all precipitation chances owing to strong
DNVA overspreading the central and southern plains. Otherwise,
afternoon temperatures will mainly be above normal, with highs
reaching the 90s.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1210 PM CDT Sat Jun 1 2024

Latest surface observations show clear skies/VFR flying
conditions prevail across all terminals, with south-southwest
winds in the 10-15 kt range. Later this afternoon/early evening,
thunderstorm development is expected near the KS/CO border,
expanding in coverage with time as it moves east-southeast.
This activity will likely impact all terminals, with the highest
confidence at DDC, GCK, and LBL during the 23-04Z time frame,
bringing MVFR/IFR or lower cigs and vis. Once convection exits
the area, south-southeast winds will resume aoa 12 kts through
sunrise. Towards the end of the period around 13-14Z, winds will
increase out of the south into the 17-22 kt range with gusts of
27-32 kts.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Springer
LONG TERM...Springer
AVIATION...Springer
Hazardous weather outlook, Jun 1, 1:48 AM MST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
348 AM CDT Sat Jun 1 2024

KSZ030-031-043>046-061>066-074>081-084>090-020900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
348 AM CDT Sat Jun 1 2024 /248 AM MDT Sat Jun 1 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms possible late this afternoon (after
5pm) and early tonight. The main hazards will be wind gusts up to
65 mph and 1 to 2 inch hail, mainly before sunset.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong to isolated severe thunderstorms will be possible on
Sunday. Hail up to quarters and wind gusts up to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated but rainfall reports are
encouraged.

The radar

The Goodland radar (KGLD), 152 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
June 1, 12:21 PM MST
Where
Hamilton County, 1.38 mi N of Syracuse
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
38.000, -101.750

Hail, Hamilton

When
June 1, 3:09 PM MST
Where
Hamilton County, Syracuse
Measured
1.5 in hail
Reported by
Public
Coordinates
37.980, -101.750

Hail, Kearny

When
June 1, 4:23 PM CST
Where
Kearny County, 0.88 mi SW of Lakin
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.940, -101.260

Hail, Kearny

When
June 1, 4:30 PM CST
Where
Kearny County, 0.88 mi NW of Deerfield
Measured
1.75 in hail
Reported by
Public
Coordinates
37.990, -101.140

Hail, Finney

When
June 1, 4:41 PM CST
Where
Finney County, 0.88 mi NW of Holcomb
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
37.990, -100.990

Hail, Finney

When
June 1, 4:43 PM CST
Where
Finney County, 0.88 mi NW of Holcomb
Measured
1 in hail
Reported by
Public
Coordinates
37.990, -100.990

Hail, Finney

When
June 1, 4:45 PM CST
Where
Finney County, 1.49 mi NNW of Holcomb
Measured
2 in hail
Reported by
Public
Coordinates
38.000, -100.990

Hail, Hamilton

When
June 1, 4:00 PM MST
Where
Hamilton County, Syracuse
Measured
1 in hail
Reported by
Public
Coordinates
37.980, -101.750

Hail, Finney

When
June 1, 5:00 PM CST
Where
Finney County, 1.49 mi NNE of Garden City
Measured
3 in hail
Reported by
Public
Coordinates
37.990, -100.860

Hail, Finney

When
June 1, 5:00 PM CST
Where
Finney County, 2.82 mi N of Garden City
Measured
1.75 in hail
Reported by
Public
Coordinates
38.010, -100.860

Hail, Finney

When
June 1, 5:05 PM CST
Where
Finney County, 2.82 mi N of Garden City
Measured
2 in hail
Reported by
Public
Coordinates
38.010, -100.860

Hail, Lane

When
June 1, 6:30 PM CST
Where
Lane County, Shields
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
38.620, -100.450

Hail, Ellis

When
June 1, 8:55 PM CST
Where
Ellis County, 1.08 mi W of (Hys)hays Muni Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
38.850, -99.290

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191908, 1191910, 1191911, 1191912, 1191913, 1191914, 1191915, 1191909, 1191916, 1191917, 1191918, 1191919, 1191920.